Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2017, 10:38 AM CDT for 5 counties in Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 10:38 AM CDT (15:38 UTC)
- Expired
- May 19, 2017, 11:12 AM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Butler County, KS, Cowley County, KS, Harper County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 10:50 AM CDT | TSTM WND DMG | 8 E Anthony, KS | DELAYED REPORT. ROAD SIGN BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 3.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347
WUUS53 KICT 191538
SVRICT
KSC015-035-077-173-191-191645-
/O.NEW.KICT.SV.W.0089.170519T1538Z-170519T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1038 AM CDT FRI MAY 19 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Cowley County in south central Kansas...
Southeastern Sedgwick County in south central Kansas...
Southern Butler County in south central Kansas...
Southeastern Harper County in south central Kansas...
Sumner County in south central Kansas...
* Until 1145 AM CDT
* At 1038 AM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Manchester to near Caldwell to
near Nardin, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wichita, Derby, Arkansas City, Winfield, Andover, Haysville,
Wellington, Mulvane, Rose Hill, Clearwater, Douglass, Belle Plaine,
Conway Springs, Caldwell, Oxford, Udall, Burden, Argonia, South
Haven and Dexter.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 3.
Interstate 35 between Mile Markers 1 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9804 3764 9757 3764 9705 3760 9652
3749 9652 3700 9668
TIME...MOT...LOC 1538Z 213DEG 45KT 3707 9791 3704 9765 3685 9740
HAIL...0.88IN
WIND...60MPH
$$
JAKUB3 follow-up statements
103
WWUS53 KICT 191553
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1053 AM CDT FRI MAY 19 2017
KSC015-035-077-173-191-191645-
/O.CON.KICT.SV.W.0089.000000T0000Z-170519T1645Z/
Cowley KS-Sedgwick KS-Butler KS-Harper KS-Sumner KS-
1053 AM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR COWLEY...SOUTHEASTERN SEDGWICK...SOUTHERN BUTLER...SOUTHEASTERN
HARPER AND SUMNER COUNTIES...
At 1053 AM CDT, severe thunderstorms were located along a line
extending from near Argonia to 10 miles north of Caldwell to near
South Haven, moving north at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wichita, Derby, Arkansas City, Winfield, Andover, Haysville,
Wellington, Mulvane, Rose Hill, Clearwater, Douglass, Belle Plaine,
Conway Springs, Caldwell, Oxford, Udall, Burden, Argonia, South Haven
and Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9797 3764 9757 3764 9705 3760 9652
3728 9661 3700 9680
TIME...MOT...LOC 1553Z 196DEG 42KT 3721 9780 3718 9757 3702 9743
HAIL...0.88IN
WIND...60MPH
$$
JAKUB181
WWUS53 KICT 191602
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1102 AM CDT FRI MAY 19 2017
KSC077-191612-
/O.CAN.KICT.SV.W.0089.000000T0000Z-170519T1645Z/
Harper KS-
1102 AM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARPER COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3700 9752 3728 9780 3764 9757 3764 9705
3760 9652 3727 9674 3700 9700
TIME...MOT...LOC 1602Z 215DEG 34KT 3738 9770 3725 9748 3709 9734
$$
KSC015-035-173-191-191645-
/O.CON.KICT.SV.W.0089.000000T0000Z-170519T1645Z/
Cowley KS-Sedgwick KS-Butler KS-Sumner KS-
1102 AM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR WESTERN COWLEY...SOUTHEASTERN SEDGWICK...SOUTHERN BUTLER AND
SUMNER COUNTIES...
At 1102 AM CDT, severe thunderstorms were located along a line
extending from near Conway Springs to 5 miles west of Wellington to
near South Haven, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wichita, Derby, Arkansas City, Winfield, Andover, Haysville,
Wellington, Mulvane, Rose Hill, Clearwater, Douglass, Belle Plaine,
Conway Springs, Oxford, Udall, Burden, Argonia, South Haven, Atlanta
and Geuda Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9752 3728 9780 3764 9757 3764 9705
3760 9652 3727 9674 3700 9700
TIME...MOT...LOC 1602Z 215DEG 34KT 3738 9770 3725 9748 3709 9734
HAIL...0.88IN
WIND...60MPH
$$
JAKUB432
WWUS53 KICT 191612
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1112 AM CDT FRI MAY 19 2017
KSC015-035-173-191-191621-
/O.CAN.KICT.SV.W.0089.000000T0000Z-170519T1645Z/
Cowley KS-Sedgwick KS-Butler KS-Sumner KS-
1112 AM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COWLEY...SOUTHEASTERN
SEDGWICK...SOUTHERN BUTLER AND SUMNER COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds
around 35 mph and very heavy downpours are still expected with these
thunderstorms.
LAT...LON 3700 9752 3728 9780 3764 9757 3764 9705
3760 9652 3727 9674 3700 9700
TIME...MOT...LOC 1609Z 213DEG 45KT 3746 9764 3733 9742 3717 9728
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:30 AM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 19, 6:30 AM CDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 630 AM CDT Fri May 19 2017 .SHORT TERM...(Today through Sunday night) Issued at 345 AM CDT Fri May 19 2017 The main challenge/concern is the trend/coverage in convection today across the area and potential for locally strong/severe storms and heavy rainfall. Mesoscale outflow has masked the effective surface front with the boundary briefly moving south into north central Oklahoma. Since midnight, a southeast flow has returned north across the Kansas border at Winfield. The effective surface front is expected to become better defined a bit further north today from south central into east central Kansas. The latest RAP/HRRR support the ongoing convection across southeast Kansas early this morning where elevated CAPE values around 1000 j/kg will reside through sunrise in a region of modest moisture transport. Even modest surface heating in the presence of weak to little capping today along/south of the front is expected to result in a quick renewal or increase in convection, becoming quite numerous across the area by the afternoon. A visibly evident shortwave upper trof in the water vapor imagery over the southern Rockies early this morning will also lift northeast across the area by this afternoon. While lower level wind fields will be weaker, overall deep layer shear will increase in the modest warm sector where MLCAPE values could approach 2000 j/kg. This should support a few severe storms mainly along/southeast of the Kansas turnpike. Periodic heavy rainfall will also remain possible across much of the area, even on the cool side of the front across central Kansas. The upper low will begin to open up and lift out across the central/northern Plains on Saturday. A brisk and cooler northwest surface flow will prevail with any lingering showers diminishing or exiting the area by the afternoon. The weekend is expected to finish out dry and seasonably mild on Sunday. Darmofal .LONG TERM...(Monday through Thursday) Issued at 345 AM CDT Fri May 19 2017 A significant upper trof rotating around the large scale upper low over western Ontario will drop southeast across the Upper Midwest Monday, amplifying the mean eastern CONUS trof as it sweeps south and east across the Mississippi Valley through mid-week. This will bring a chance for precip followed by much cooler air to the area. KED && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 627 AM CDT Fri May 19 2017 Widespread LIFR/IFR was observed with low cigs and visibilities in the wake of a cold front bisecting the area this morning. Conditions are expected to prevail through much if not all of the day north of the front, while ceilings may lift some along and south of the front before showers and storms become more numerous by 16-18z or so. LIFR/IFR may return tonight as precipitation begins to diminish from west to east. Breezy northeast winds shift to the northwest as drier air filters across the area late tonight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 51 65 47 / 80 70 10 0 Hutchinson 67 48 63 45 / 80 70 10 0 Newton 70 49 62 46 / 80 70 10 0 ElDorado 73 52 64 46 / 80 80 20 0 Winfield-KWLD 75 53 66 47 / 80 80 10 0 Russell 59 43 60 43 / 70 60 20 0 Great Bend 61 44 61 44 / 70 60 10 0 Salina 65 48 61 44 / 80 80 20 0 McPherson 66 48 62 44 / 80 70 10 0 Coffeyville 79 60 69 48 / 80 80 30 10 Chanute 78 59 67 47 / 80 80 30 10 Iola 77 58 67 47 / 80 80 30 10 Parsons-KPPF 78 59 68 48 / 80 80 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...KED LONG TERM...KED AVIATION...MWM
Hazardous weather outlook, May 19, 4:31 AM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 431 AM CDT Fri May 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-200945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 431 AM CDT Fri May 19 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Strong to severe storms are possible this afternoon and early evening, mainly along and south of a Cottonwood Falls to Wichita to Anthony line. The main risks will be large hail up to golf-ball size and damaging winds to 70 mph. Thunderstorms with heavy rainfall rates are also expected today across the entire area. The heavy rainfall is expected to result in significant rises and flooding on some area rivers and creeks with flash flooding also possible. Please refer to the Flash Flood Watch and any Flood Warnings for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Minor to moderate flooding on some area rivers is expected to continue through part of the weekend. Please refer to the Flood Warnings and River Flood statements for details. There is a chance for thunderstorms Sunday night through early next week across much of the area. The risk for organized strong or severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 19, 9:33 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
933 AM CDT FRI MAY 19 2017
KSZ053-191500-
Chase KS-
933 AM CDT FRI MAY 19 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Chase County in east central Kansas...
* Until 1000 AM CDT
* At 931 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Strong City...moving northeast
at 30 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Tallgrass Prairie and
Tallgrass Prairie Preserve.
LAT...LON 3847 9635 3842 9636 3829 9651 3840 9669
3852 9658 3852 9635
TIME...MOT...LOC 1433Z 219DEG 27KT 3841 9654
JAKUBLocal storm report, May 19, 9:34 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM FLOOD GREAT BEND 38.36N 98.81W
05/19/2017 BARTON KS LAW ENFORCEMENT
VARIOUS LOW WATER CROSSINGS AND POOR DRAINAGE AREAS
REMAIN FLOODED ACROSS BARTON COUNTY.
&&
ADKLocal storm report, May 19, 10:12 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 10 NW ATLANTA 37.54N 96.90W
05/18/2017 E70 MPH BUTLER KS TRAINED SPOTTER
&&
CDJSpecial weather statement, May 19, 10:28 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
1028 AM CDT FRI MAY 19 2017
KSZ091>093-191615-
Harper KS-Cowley KS-Sumner KS-
1028 AM CDT FRI MAY 19 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Harper County in south central Kansas...
Western Cowley County in south central Kansas...
Sumner County in south central Kansas...
* Until 1115 AM CDT
* At 1027 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
east of Amorita to 6 miles west of Renfrow to Deer Creek...and
moving northeast at 45 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Arkansas City, Winfield, Wellington, Anthony, Belle Plaine, Conway
Springs, Caldwell, Oxford, Udall, Argonia, South Haven, Geuda
Springs, Mayfield, Milan, Hunnewell, Bluff City, Danville, Waldron,
Freeport and Riverdale.
LAT...LON 3700 9821 3739 9793 3739 9781 3745 9781
3747 9775 3748 9737 3737 9686 3700 9712
TIME...MOT...LOC 1528Z 211DEG 39KT 3692 9817 3692 9778 3681 9755
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:04 PM CDT | Areal Flood Warning | ICT | Ellsworth, Saline | 12 hr |
| May 18, 7:12 PM CDT | Special Weather Statement | ICT | Butler | 33 min |
| May 18, 7:17 PM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| May 18, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Cowley, Elk, Greenwood | 65 min |
| May 18, 8:05 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 34 min |
| May 18, 8:30 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 39 min |
| May 18, 8:31 PM CDT | River Flood Warning | ICT | Saline | 45 hr |
| May 18, 8:37 PM CDT | River Flood Warning | ICT | Saline | 69 hr |
| May 18, 8:56 PM CDT | Special Weather Statement | ICT | Sumner | 64 min |
| May 18, 9:48 PM CDT | Areal Flood Warning | ICT | Barton | 12 hr |
| May 19, 9:32 AM CDT | Areal Flood Warning | ICT | Barton | 9 hr |
| May 19, 9:33 AM CDT | Special Weather Statement | ICT | Chase | 27 min |
| May 19, 10:28 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 47 min |
| May 19, 11:15 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 45 min |
| May 19, 11:50 AM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion | 40 min |
| May 19, 12:01 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| May 19, 4:15 PM CDT | Tornado Warning | ICT | Kingman, Reno | 60 min |
| May 19, 4:22 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Reno, Rice | 53 min |
| May 19, 5:04 PM CDT | Tornado Warning | ICT | Kingman | 40 min |
| May 19, 5:07 PM CDT | Tornado Warning | ICT | Kingman, Reno | 42 min |
| May 19, 5:27 PM CDT | Tornado Warning | ICT | Kingman, Reno | 48 min |
| May 19, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 49 min |
| May 19, 5:55 PM CDT | Tornado Warning | ICT | Harvey, Sedgwick | 36 min |
| May 19, 6:33 PM CDT | Special Weather Statement | ICT | Marion | 57 min |
| May 19, 6:44 PM CDT | Areal Flood Warning | ICT | Barton | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.